Firstly, what an amazing job you guys do with this whole set up: Dr Rassman your blog has provided so much insight for those of us scared about hair loss.
I’m a 22 year old male student. To combat my hair loss problem, last year I used Minox 5% (Rogaine) for about 1month, but due to the subsequent irritation it caused, I ceased use.
The area that I applied this to is now dead, straw like hair, and so much thinner than other parts of my hair. I have read about minoxidil dependant hair, do you think this could be the case for such a short application period? A trichologist I consulted over here, dismissed that as being unlikely, as 1month was too short a time frame. He emphasised to me that stopping minox would return hair to the ‘base level’.
The thing is, my hair loss has accelerated greatly in the past 10months: I touch my hair and it falls out. My scalp is clearly visible on top. What cuts me up inside, is that I think I brought this upon myself by trying minoxidil.
Do you think propecia would be of any use in this situation, if stopping minoxidil has damaged my hair? – I understand that the mechanisms are different. I am merely speculating as to why I’m losing hair so much, so quickly, but I am keen to give finasteride a go. Any feedback would be greatly welcomed.
You are describing what might be genetic hair loss as well as some side effects from the minoxidil on your hair texture. I doubt your current hair loss has anything to do with minoxidil use and any new hair that grows out from the scalp should be as it was before the minoxidil use. Here’s your scenario as I see it — You started using minoxidil because you were losing hair… minoxidil caused irritation and hair texture issues, so you stopped using it… then your hair loss continued, because hair loss is progressive. I don’t think it’s clear that minoxidil accelerated the loss, though.
At 22 years old with early balding, Propecia is a good idea to help slow the loss down (if it is genetic hair loss), but you will likely not see results unless you take it daily for at least 9 to 12 months. It’s a prescription drug, so talk to your doctor if you’re interested in that. You should also have a good doctor examine your hair and perform a miniaturization mapping so that you can see the progressive nature of your loss over time.